Treating one eye disease may cause another.

A new study showed patients that received seven or more intravitreal injections of Avastin had an increased risk of needing glaucoma surgery.
The study used information from databases supported by the British Columbia Ministry of Health.  Using data from 2009-2013, patients that received their first Avastin injection between these dates were included in the study.
Several other studies have shown that repeated intravitreal injections can cause sustained elevated IOP.  The leading theory is that there is damage to the trabecular meshwork but the mechanism is unclear.  This study further corroborates the elevated IOP results but goes a step further to say seven injections is the magic deleterious number.

Jaclyn Garlich
Dr. Garlich graduated from the New England College of Optometry in 2010 and completed a residency in primary care and ocular disease at the St. Louis VA. In 2013, she developed an optometry clinical reference mobile app available in the iTunes store. In 2016, she founded 20/20 Glance, a weekly optometry newsletter that gives a rundown on clinically relevant optometry news in an easy to digest format.

Get in Touch

LEAVE A REPLY

Please enter your comment!
Please enter your name here

For security, use of Google's reCAPTCHA service is required which is subject to the Google Privacy Policy and Terms of Use.

I agree to these terms.

Related Articles

Latest Posts